Teresa Scheunert died of cardiac arrythmia: review doctor
Disputes coroner's findings in death at Watson Lake hospital
Teresa Scheunert did not die from mixed drug toxicity but from a "cardiac arrhythmia associated with sleep apnea," says the doctor who did a patient safety review for the Yukon Hospital Corporation.
Scheunert died in 2012, while being treated for back pain at the Watson Lake hospital. A coroner's report found she died of mixed-drug toxicity.
Manitoba doctor Dr. Rob Robson, who conducted the patient safety review, disagrees with that finding. He adds there were "no contributing factors on the part of the physicians, nurses, hospital staff nor the Yukon Hospital Corporation."
Robson writes "I believe but cannot prove to you" that Schuenert died from cardiac arrythmia and that authorities will "never know with certainty the cause of death."
Cardiac arrythmia is "an electrical abnormality or malfunction in the conductive system of the heart," he said.
He attributes the pathologist's findings of lethal levels of Fentanyl in Schuenert's system to the fact that the autopsy did not occur until four days after the death.
Robson has several recommendations including changing legislation to improve reporting and review of patient deaths.
He also recommended the Yukon government continue to work on medication safety issues.
The hospital corporation can't say exactly how this review will affect the current coroner's report. Scheunert's death will be the subject of a coroner's inquest in March.